In August, pharmaceutical giant Bayer issued a full recall for their lipid-lowering statin, cerivastatin (Baycol). The use of Baycol has been associated with the development of rhabdomyolysis, a condition in which muscle cells are destroyed and released into the bloodstream. The condition causes severe muscle pain and can potentially lead to fatal kidney failure in severe cases. Symptoms of rhabdomyolysis include weakness, tenderness, fever, dark urine, nausea and vomiting. Muscle pain most frequently occurs in the calves and lower back.
The drug was approved for use in Canada in February of 1998; since that time 1.3 million prescriptions have been filled. Every statin has been linked to very rare reports of rhabdomyolysis, but Baycol has been linked to significantly more fatal cases than have its competitors. At last count, 52 deaths had been reported from use of the drug.
At highest risk from Baycol are elderly patients, those patients who use higher doses of the medication and anyone using Baycol in combination with Gemfibrozil (Lopid), another cholesterol-lowering medication. It is recommended that any patients experiencing symptoms see a physician immediately.
Patients currently taking Baycol are advised to contact their general practitioner for an alternative medication.